Texas, 2012

Drought in Texas, February 1 to 29, 2012

February 1 to 29, 2012 · NWS LUB · 23 events in 23 counties and zones

S. Drought Monitor were unchanged from the end of January.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.5 million
Crop damage
$2.5 million
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Drought conditions as reflected by the U.S. Drought Monitor were unchanged from the end of January. Exceptional (D4) drought persisted over much of the South Plains while the Rolling Plains saw values ranging from Abnormally Dry (D0) in Hall County to Severe (D3).

February was abnormally cool for a typical La Ni a pattern that had been observed through the fall and winter. Average temperatures for the month at Lubbock and Childress were just below normal. These lower temperatures greatly reduced instances of grassland wildfire starts. The first half of February brought mostly dry conditions but two widespread precipitation events occurred in the second half of the month in the form of winter weather. Despite these two precipitation events, much of the area was below normal for precipitation totals. Keetch-Byram Drought Index values remained unchanged from January. Values ranged from 500-600 across the South Plains and 300-400 across the Rolling Plains.

Soil moisture deficits experienced modest improvements by mid-month after a few rounds of precipitation. However, deep soil moisture levels were not improved. A strong wind event on the 20th damaged some winter wheat crops in the Rolling Plains due to widespread blowing dust. Livestock was generally reported to be in fair to good condition with a continued dependence on supplemental feed.

Economic losses due to drought through February since the drought began were estimated near $2.4 billion.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jan 31, 11:39 PM CST, 21 minutes earlier.

Area forecast discussion, Jan 31, 11:39 PM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1139 PM CST TUE JAN 31 2012

.AVIATION...
WEAK UPPER TROUGH PASSING LATER TONIGHT. WEAK SURFACE RIDGE WITH
LIGHT AND VARIABLE LOW LEVEL FLOW. VFR DOMINATING. RMCQUEEN

&&

.PREV DISCUSSION... /ISSUED 253 PM CST TUE JAN 31 2012/

SHORT TERM...
A WEAK COLD FRONT WILL CLEAR THE FCST AREA BY EARLY EVENING WITH
GENERALLY LIGHT NORTH WINDS BEHIND. WILL LEAN TOWARD THE COOLER END
OF MOS GUIDANCE WITH A COOL AND DRY AIR MASS SETTLING IN BEHIND THE
FRONT. A SLIGHTLY BETTER PUSH TO THE COLD FRONT IS EXPECTED EARLY
WEDNESDAY AS A WEAK LOW AMPLITUDE UPPER TROUGH PASSES TO THE EAST OF
THE AREA. NO SIGNIFICANT COLD ADVECTION WITH THIS FRONTAL
REINFORCEMENT SO NEAR MOS GUIDANCE WITH HIGH TEMPS A BIT COOLER THAN
TODAY CONTINUES TO LOOK REASONABLE.

LONG TERM...
LATE IN THE DAY ON WEDNESDAY WILL BE UNDER THE INFLUENCE OF UPPER
LEVEL RIDGING EXTENDING FROM WEST TEXAS UP INTO THE CANADIAN
PRAIRIES. UPPER LEVEL FLOW WILL RAPIDLY CHANGE INTO THURSDAY MORNING
AS A POTENT UPPER LEVEL SYSTEM DIGS INTO THE FOUR CORNERS AREA BY
SUNRISE LEAVING OUR REGION IN SOUTHWESTERLY FLOW. FAIRLY GOOD
AGREEMENT IN THE TIMING AND SPATIAL NATURE OF THIS SYSTEM IS
OBSERVED IN NUMERICAL GUIDANCE...CERTAINLY MORE SO THAN PREVIOUS
RUNS. INTO FRIDAY...THE GENERAL COHERENCY OF THE EVOLUTION IS
REDUCED ALTHOUGH A TRANSITION TO ZONAL FLOW CONTINUES THROUGH THE
END OF THE FCST PERIOD.

IF WE HAVE A SHOT OF RAIN OVER THE NEXT WEEK...IT LOOKS TO BE
THURSDAY INTO FRIDAY MORNING AS MODERATE TO STRONG UPPER LEVEL LIFT
OVERSPREADS THE REGION AFTER 18Z THU WITH BETTER DYNAMICAL SUPPORT
ACROSS THE NORTH.  PRECIPITATION CHANCES LOOK FAIRLY DECENT...AT
LEAST ACROSS THE EAST.  STRONG LOW LEVEL MOISTURE ADVECTION IS
ANTICIPATED AHEAD OF THE SYSTEM WITH DEWPOINTS WELL INTO THE 50S
ACROSS THE EASTERN ROLLING PLAINS.  MAIN QUESTION WILL BE JUST HOW
RAPIDLY THE DRYLINE WILL TIGHTEN AND ADVANCE EASTWARD.  AT THIS
POINT...SUSPECT THAT THINGS WILL PROBABLY REMAIN DRY THROUGH MUCH OF
THE AFTERNOON WITH SOME POTENTIAL OF LIGHT SHOWER ACTIVITY.
THEN...AS BETTER UPPER LEVEL SUPPORT IMPINGES ON THE AREA...COULD
SEE SOME ELEVATED CONVECTION BECOME ESTABLISHED MAINLY EAST OF I-27
CLEARING THE SOUTHEASTERN ZONES BEFORE SUNRISE FRIDAY. THERE IS SOME
POTENTIAL FOR ROTATING UPDRAFTS WHICH COULD HELP ENHANCE A SVR HAIL
AND WIND THREAT.

INTO FRIDAY...BREEZY NORTHWESTERLIES APPEAR INCREASINGLY LIKELY WITH
SOME OF THE HIGHER SPEEDS...IN THE LOWER 20 MPH RANGE...ACROSS THE
SOUTHERN PANHANDLE DIMINISHING LATE AFTERNOON.  THEREAFTER...THINGS
LOOK COOL AND DRY WITH NORTHERLY FLOW PERSISTING AT THE SURFACE INTO
THE WEEKEND WITH A DRY FRONT IN ON TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        60  26  59  29  59 /   0   0   0   0  20
TULIA         64  27  59  30  61 /   0   0   0   0  20
PLAINVIEW     65  27  61  32  61 /   0   0   0   0  20
LEVELLAND     68  26  64  32  59 /   0   0   0   0  20
LUBBOCK       69  27  65  34  62 /   0   0   0   0  20
DENVER CITY   70  27  65  34  60 /   0   0   0   0  20
BROWNFIELD    71  27  65  33  60 /   0   0   0   0  20
CHILDRESS     70  35  67  35  64 /   0   0   0   0  20
SPUR          72  32  66  35  66 /   0   0   0   0  20
ASPERMONT     76  36  69  37  67 /   0   0   0   0  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99/05
Hazardous weather outlook, Jan 31, 5:13 AM CST, 18 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
513 AM CST TUE JAN 31 2012

TXZ021>044-011115-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
513 AM CST TUE JAN 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN APPROACHING STORM SYSTEM WILL COMBINE WITH INCREASING GULF
MOISTURE TO BRING A CHANCE OF STRONG TO SEVERE THUNDERSTORMS
LATE THURSDAY. OTHERWISE THE PROBABILITY OF WIDESPREAD HAZARDOUS
WEATHER IS LOW FRIDAY THROUGH MONDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 drought. Local standard time, as filed.

Drought, Bailey

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Bailey forecast zone
Reported by
Other Federal Agency
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Drought, Briscoe

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Briscoe forecast zone
Reported by
Other Federal Agency
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Drought, Castro

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Castro forecast zone
Reported by
Other Federal Agency
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Drought, Childress

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Childress forecast zone
Reported by
Other Federal Agency
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Drought, Cochran

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Cochran forecast zone
Reported by
Other Federal Agency
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Drought, Cottle

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Cottle forecast zone
Reported by
Other Federal Agency
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Drought, Crosby

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Crosby forecast zone
Reported by
Other Federal Agency
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Drought, Dickens

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Dickens forecast zone
Reported by
Other Federal Agency
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Drought, Floyd

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Floyd forecast zone
Reported by
Other Federal Agency
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Drought, Garza

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Garza forecast zone
Reported by
Other Federal Agency
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Drought, Hale

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Hale forecast zone
Reported by
Other Federal Agency
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Drought, Hockley

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Hockley forecast zone
Reported by
Other Federal Agency
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Drought, Kent

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Kent forecast zone
Reported by
Other Federal Agency
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

Drought, King

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
King forecast zone
Reported by
Other Federal Agency
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

Drought, Lamb

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Lamb forecast zone
Reported by
Other Federal Agency
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Drought, Lubbock

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Lubbock forecast zone
Property damage
$2.5 million
Crop damage
$2.5 million
Reported by
Other Federal Agency
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Drought, Lynn

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Lynn forecast zone
Reported by
Other Federal Agency
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Drought, Motley

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Motley forecast zone
Reported by
Other Federal Agency
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Drought, Parmer

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Parmer forecast zone
Reported by
Other Federal Agency
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Drought, Stonewall

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Stonewall forecast zone
Reported by
Other Federal Agency
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

Drought, Swisher

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Swisher forecast zone
Reported by
Other Federal Agency
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Drought, Terry

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Terry forecast zone
Reported by
Other Federal Agency
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Drought, Yoakum

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Yoakum forecast zone
Reported by
Other Federal Agency
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363863, 363864, 363865, 363866, 363867, 363868, 363869, 363870, 363871, 363872, 363873, 363874, 363875, 363876, 363877, 363878, 363879, 363880, 363881, 363882, 363883, 363884, 363885.